Nebraska, 2003

Damaging Wind in Nebraska, August 26, 2003

August 26, 2003 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 26, 1:45 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 26, 1:45 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT TUE AUG 26 2003

MAIN FORECAST PROBLEMS WILL BE TIMING OF PRECIPITATION THROUGH THE
REMAINDER OF THE WEEK...AND RESULTANT TEMPERATURE TRENDS.

SURFACE CONVERGENT BOUNDARY REMAINS ACROSS SOUTHEAST NEBRASKA AND
APPEARS TO BE TIED INTO A TROPICAL PLUME OF MOISTURE FROM THE
SOUTHERN TIER OF STATES. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG AND SOUTH OF THE BOUNDARY THIS AFTERNOON...
SPECIALLY NEAR THE KANSAS BORDER. THESE STORMS WILL PRIMARILY
CONTAIN GUSTY WINDS AS SUB-CLOUD LAYER REMAINS QUITE DRY AS NOTED ON
KOAX SOUNDING THIS MORNING AND BUFKIT PROFILES VICINITY STORMS.
WE FEEL THAT THE MOISTURE PLUME SHOULD REMAIN CONFINED TO THE
SOUTHERN THIRD OF THE FA TONIGHT MAINLY SOUTH OF INTERSTATE 80.

THE MOISTURE PLUME REORIENTS ITSELF ON WEDNESDAY AND BEGINS TO MOVE
BACK NORTH INTO THE FORECAST AREA IN RESPONSE TO A WEAK SHORT WAVE
ALOFT AND AS A SOUTHEASTERLY RETURN FLOW DEVELOPS. THIS SHOULD
SPREAD THE CHANCE OF RAIN BACK INTO THE ENTIRE FORECAST AREA BY
AFTERNOON. THE MOISTURE PLUME THEN GETS PUSHES SLOWLY EASTWARD
WEDNESDAY NIGHT AS THE REAL COLD FRONT BEGINS TO MOVE INTO CENTRAL
NEBRASKA. FOR NOW...WILL MAINTAIN A SLIGHT CHANCE OF PRECIP
WEDNESDAY NIGHT...BUT FEEL THAT THE BETTER CHANCE EXISTS ON THURSDAY
AHEAD OF THE COLD FRONT.

WE HAVE OPTED TO USE THE SLOWER ETA/CANADIAN SOLUTION TO THE FRONTAL
PASSAGE ON THURSDAY...WHICH WOULD ALLOW TEMPERATURES TO WARM BACK
INTO THE MIDDLE 90S AS AN H85 THERMAL RIDGE PUSHES INTO THE FORECAST
AREA.  WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS SPREADING
WEST TO EAST THURSDAY NIGHT...WITH LINGERING CHANCE OF SHOWERS
SOUTHEASTERN ZONES AS COLD FRONT PUSHES THROUGH THAT AREA FRIDAY
MORNING. MUCH COOLER TEMPERATURES WILL THEN FILTER IN BEHIND THE
FRONT ON FRIDAY...MORE SEASONAL AND BACK TO NORMAL.

NEXT FORECAST CHALLENGE LIES IN ANY POSSIBLE WEATHER ON SATURDAY.
THE GFS HAS BEEN CONSISTENT IN MOVING ANOTHER SHORT WAVE AND AREA OF
MOISTURE. HAVE OPTED TO ADD A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS...AND HAVE COOLED TEMPERATURES INTO THE LOWER 70S
BASED ON MEDIUM RANGE ENSEMBLE PROGS.

THEREAFTER...HIGH PRESSURE BUILDS ACROSS THE REGION FOR THE
REMAINDER OF THE HOLIDAY WEEKEND WITH DRY WEATHER AND MILD
TEMPERATURES IN THE UPPER 70S TO LOWER 80S.

.OMA...NONE.

DEWALD
Hazardous weather outlook, Aug 26, 11:20 AM CST, 3 hours 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-262300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PARTS OF
SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON AND
EVENING.  A FEW STORMS...GENERALLY SOUTH OF A LINE FROM OAKLAND
IOWA TO BEATRICE NEBRASKA...COULD BECOME SEVERE.	THE MAIN
THREAT SHOULD BE WIND GUSTS IN EXCESS OF 60 MPH.

THERE WILL CONTINUE TO BE A SLIGHT CHANCE OF THUNDERSTORMS
OVERNIGHT...HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

HEAT INDICES SHOULD REACH 100 TO 105 DEGREES OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO FRIDAY MORNING
ACROSS MUCH OF THE OUTLOOK AREA.   CURRENT INDICATIONS ARE THAT
THE MAJORITY  OF THESE STORMS SHOULD REMAIN BELOW SEVERE
LIMITS...HOWEVER AN ISOLATED SEVERE STORM...ESPECIALLY ON
THURSDAY...CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR
EVENING...GENERALLY SOUTH OF A LINE FROM OAKLAND TO BEATRICE.

KING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richardson

When
August 26, 2:25 PM CST
Where
Richardson County, 2 mi S of Humboldt
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.133, -95.933

Thunderstorm winds estimated at 60 mph by a trained spotter blew the window out of a house and caused some tree damage near Humboldt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375221.